Alert archive / Oregon / High Surf Advisories in 2012

High Surf Advisory 12, NWS Medford, OR

December 3, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Dec 3, 2012, 3:17 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 3, 2012, 10:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2012, 3:17 PM PST (23:17 UTC)
In effect from
Dec 3, 2012, 10:00 PM PST
Expired
Dec 4, 2012, 10:00 AM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WHUS46 KMFR 032317
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
317 PM PST MON DEC 3 2012

...A BRIEF PERIOD OF VERY STRONG SOUTHERLY WINDS WILL GENERATE
HIGH SURF AT SOUTH FACING BEACHES ALONG THE OREGON COAST LATE
TONIGHT INTO TUESDAY MORNING....

ORZ021-022-040730-
/O.NEW.KMFR.SU.Y.0012.121204T0600Z-121204T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
317 PM PST MON DEC 3 2012

...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
PST TUESDAY. 

* WAVES AND SURF...WIND WAVES WILL BUILD RAPIDLY THIS EVENING
  PRODUCING BREAKERS OF 20 TO 23 FEET. THE HIGHEST SURF IS
  EXPECTED ALONG SOUTH FACING PORTS AND BEACHES...AND WILL RESULT
  IN HAZARDOUS CONDITIONS AND DANGEROUS RIP CURRENTS.

* TIMING...CONDITIONS WILL DETERIORATE QUICKLY THIS EVENING WITH
  THE HIGHEST BREAKERS EXPECTED BETWEEN MIDNIGHT AND DAYBREAK.
  WAVES SHOULD SUBSIDE STEADILY AFTER NOON ON TUESDAY.

* IMPACTS...WAVE RUN-UP ON BEACHES WILL INCREASE TONIGHT AND
  REMAIN HIGH THROUGH TUESDAY MORNING. THE RISK OF DANGEROUS RIP
  CURRENTS WILL INCREASE. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE
  BEACHES AND STAY OFF JETTIES. CONDITIONS WILL BE ESPECIALLY
  DANGEROUS DURING HIGH TIDES...WHICH OCCUR AROUND 3 AM PST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MSO
2 follow-up statements
171 
WHUS46 KMFR 040638
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1038 PM PST MON DEC 3 2012

...A PERIOD OF VERY STRONG SOUTHERLY WINDS WILL GENERATE HIGH
SURF AT SOUTH FACING BEACHES ALONG THE OREGON COAST OVERNIGHT INTO
TUESDAY MORNING....

ORZ021-022-041800-
/O.CON.KMFR.SU.Y.0012.000000T0000Z-121204T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1038 PM PST MON DEC 3 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

* WAVES AND SURF...WIND WAVES WILL BUILD TO PRODUCE BREAKERS OF
  20 TO 23 FEET. THE HIGHEST SURF IS EXPECTED ALONG SOUTH FACING
  PORTS AND BEACHES...AND WILL RESULT IN HAZARDOUS CONDITIONS AND
  DANGEROUS RIP CURRENTS.

* TIMING...CONDITIONS WILL BE WORST OVERNIGHT INTO TUESDAY
  MORNING. WAVES SHOULD SUBSIDE STEADILY AFTER NOON ON TUESDAY.

* IMPACTS...WAVE RUN UP ON BEACHES WILL INCREASE OVERNIGHT AND
  REMAIN HIGH THROUGH TUESDAY MORNING. THE RISK OF DANGEROUS RIP
  CURRENTS WILL INCREASE. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE
  BEACHES AND STAY OFF JETTIES. CONDITIONS WILL BE ESPECIALLY
  DANGEROUS DURING HIGH TIDES...WHICH OCCUR AROUND 3 AM PST
  TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SPILDE
518 
WHUS46 KMFR 041752
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
952 AM PST TUE DEC 4 2012


ORZ021-022-041900-
/O.EXP.KMFR.SU.Y.0012.000000T0000Z-121204T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
952 AM PST TUE DEC 4 2012

...HIGH SURF ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

WINDS AND WAVES ARE DIMINISHING THIS MORNING.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Dec 3, 9:08 AM PST, 6 hours 9 minutes earlier.

Area forecast discussion, Dec 3, 9:08 AM PST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
908 AM PST MON DEC 3 2012

.DISCUSSION...
WITH THE GROUND STILL TRYING TO DRAIN OUT EXCESS WATER TODAY AND
ANOTHER SIGNIFICANT PRECIPITATION PRODUCING STORM SYSTEM DUE IN
TONIGHT THROUGH EARLY WEDNESDAY, OUR FOCUS HAS SHIFTED MOSTLY TO
THE UPCOMING HYDROLOGIC CONCERNS. THOSE WHO LIVE ON OR NEAR
STREAMS...CREEKS...AND RIVERS ACROSS THE AREA SHOULD BE PREPARED
FOR HIGH FLOWS AND THE POTENTIAL OF FLOODING TUESDAY THROUGH
WEDNESDAY. AT THE CURRENT TIME, NO MAIN STEM RIVERS ARE FORECAST BY
THE RIVER FORECAST CENTER TO FLOOD, BUT THE POTENTIAL FOR
FLOODING...EVEN ON THE MAIN STEMS CURRENTLY EXISTS.

THE INCOMING SYSTEM WILL HAVE ALARMINGLY HIGH SNOW LEVELS WITH
RAIN IN SNOW EXPECTED IN OUR MOUNTAINS. THE SNOW PACK REALLY IS AT
6000 FEET AND ABOVE AND MAINLY FROM THE CASCADES WESTWARD. WHILE
THIS MEANS THE AVAILABLE EXTRA WATER FROM THE SNOWPACK IS
LIMITED...IT APPEARS WE COULD ADD AN ADDITIONAL 1 TO 2 INCHES OF
RUNOFF FROM THE MOUNTAINS WITH THIS NEXT STORM. ADD TO THAT WATER
AMOUNTS OF FROM THE PRECIPITATION FALLING OF 2 TO 4 INCHES OVER
ABOUT A 36 HOUR PERIOD OVER THE CASCADES AND SISKIYOUS, 1 TO 3
INCHES FOR THE WEST SIDE VALLEYS, AND 3 TO 6 INCHES ACROSS CURRY,
JOSEPHINE AND WESTERN SISKIYOU COUNTIES. THUS, THE CURRENT
HYDROLOGIC OUTLOOK IS LIKELY TO BECOME AN AREAL FLOOD WATCH OVER
MUCH OF THE WEST SIDE LATER TODAY. WE DO EXPECT UPDATED FORECASTS
FROM THE RIVER FORECAST CENTERS FOR THE MAIN STEM RIVERS...AS WELL.

NO IMMEDIATE UPDATES WILL BE MADE TO THE FORECAST THIS MORNING.

&&

.HYDROLOGY...
THE ROGUE RIVER AT AGNESS HAS FALLEN BELOW FLOOD STAGE. THE
COQUILLE AT COQUILLE STILL REMAINS AT MODERATE FLOODING AND IS
EXPECTED TO REMAIN THERE THROUGH THE DAY TODAY.

THE NEXT ROUND OF PRECIPITATION OVER A 36 HOUR PERIOD FROM THIS
EVENING THROUGH WEDNESDAY MORNING HAS SIGNIFICANT POTENTIAL TO
CAUSE MORE FLOODING GIVEN ANTECEDENT CONDITIONS. PLEASE STAY TUNED
FOR FURTHER UPDATES.

&&

.CLIMATE...
YESTERDAY ENDED A 4 DAY PERIOD AT MEDFORD AIRPORT WITH 4.39 INCHES
OF PRECIPITATION. THIS RANKED 19TH IN THE CLIMATE RECORD FOR ALL
TIME WETTEST 4 DAY PERIODS...AND WAS THE WETTEST 4 DAYS PERIOD
SINCE NOVEMBER 23RD OF 1998.

THE ASHLAND COOP SITE RECEIVED 4.78 INCHES DURING THIS SAME
PERIOD...WHICH RANKS AS THE 8TH WETTEST 4 DAY PERIOD ON
RECORD...AND WETTEST SINCE NOVEMBER 24TH OF 1998.

&&

.AVIATION...
BASED ON THE 03/12Z TAF CYCLE

MVFR CEILINGS AND LOCAL MVFR VISIBILITIES ARE PRESENT ALONG THE
COAST. OTHERWISE..CONDITIONS ARE VFR THIS MORNING WITH MID-LEVEL
CLOUDS LOCALLY CREATING OBSCURATION OF THE HIGHER TERRAIN. SOUTHERLY
WINDS WILL BEGIN TO INCREASE THIS AFTERNOON...BECOME STRONG THIS
EVENING AND PERSIST THROUGH TUESDAY EVENING. ANOTHER STRONG FRONT
WITH A MIX OF IFR AND MVFR CONDITIONS AND MODERATE TO HEAVY RAIN
WILL ARRIVE AT THE COAST THIS EVENING AND AFFECT THE AREA THROUGH
TUESDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 300 AM PST MON DEC 3 2012/

DISCUSSION...THE FORECAST FOCUS IS ON THE IMPRESSIVE UPCOMING
WEATHER SYSTEM REGARDING WINDS...RAINFALL AMOUNTS...AND FLOOD
POTENTIAL. SATELLITE WATER VAPOR LOOPS SHOW DEEP MOISTURE SURGING
NORTHEAST FROM THE HAWAIIAN ISLANDS AS STRONG LOW PRESSURE IN THE
NORTHEAST PACIFIC COMBINES WITH LOW PRESSURE NORTH OF THE HAWAIIAN
ISLANDS. THESE LOWS WILL TRANSPORT SUBTROPICAL MOISTURE INTO
SOUTHERN OREGON AND FAR NORTHERN CALIFORNIA BEGINNING TONIGHT AND
LASTING INTO WEDNESDAY. MODEL SOUNDINGS INDICATE PRECIPITABLE
WATER VALUES GREATER THAN 0.75 INCHES AT MEDFORD. THESE VALUES
APPROACH 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR.

THIS UPCOMING STORM SHOULD HAVE EVEN HIGHER SNOW LEVELS THAN THE
PREVIOUS WEATHER SYSTEMS AS THE MOISTURE SOURCE REGION IS FARTHER
SOUTH THAN THESE PREVIOUS SYSTEMS. SNOW LEVELS TUESDAY MORNING
SHOULD QUICKLY RISE TO BETWEEN 7000 AND 9000 FEET...AND REMAIN IN
THIS RANGE FOR MUCH OF THE HEAVIER PRECIPITATION. NOT SURE HOW
MUCH RAIN WILL BE ABSORBED INTO THE HIGH ELEVATION SNOW PACK THAT
EXISTS ABOVE 6000 FEET VERSUS HOW MUCH OF THE SNOW PACK WILL MELT
AND ADD TO THE RIVER LEVELS.

NUMEROUS WIND WARNINGS/ADVISORIES...AND MARINE WARNINGS CONTINUE
IN EFFECT. HAVE ALSO ISSUED A HYDROLOGIC OUTLOOK TO HIGHLIGHT THE
FLOOD POTENTIAL ACROSS THE REGION ON TUESDAY AND WEDNESDAY. PARTS
OF THE COQUILLE AND LOWER ROGUE RIVERS ARE IN FLOOD AT THIS TIME.
SANDLER

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 1 AM TO 4 PM PST TUESDAY FOR ORZ021-022.
     HIGH WIND WARNING FROM 4 AM TO 10 PM PST TUESDAY FOR ORZ030-031.
     WIND ADVISORY FROM 4 AM TO 10 PM PST TUESDAY FOR ORZ029.

CA...WIND ADVISORY FROM 4 AM TO 10 PM PST TUESDAY FOR CAZ084-085.
     HIGH WIND WARNING FROM 4 AM TO 7 PM PST TUESDAY FOR CAZ081.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING FROM 10 PM THIS EVENING TO 1 PM PST
     TUESDAY FOR PZZ350-356-370-376.
     STORM WARNING FROM 10 PM THIS EVENING TO 1 PM PST TUESDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ350-356-370-376.

BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 3:49 PM PSTFlood WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more41 hr

Nearby

High Surf Advisories in Oregon, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.